Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Why are patients with a new ileostomy at risk of dehydration?

  1. AThey are not allowed to drink for several weeks after surgery
  2. BThe stoma absorbs water from the body
  3. CThe output is liquid and contains a lot of water and salt
  4. DThe colon removes too much water from the stool
2.Nursing fundamentalsHard

A patient with capacity refuses a prescribed treatment. What should the nurse do?

  1. ARespect the refusal, make sure they understand the consequences, inform the team and document it
  2. BAsk a relative to consent instead
  3. CHide the medicine in the patient's food
  4. DGive the treatment anyway, because it was prescribed and the doctor has decided it is in their best interests
3.Clinical nursingMedium

Which ECG change is typical of hypokalaemia?

  1. AA very short PR interval with a delta wave
  2. BTall, peaked T waves
  3. CST elevation in leads II, III and aVF
  4. DFlattened T waves and prominent U waves
4.Clinical nursingHard

A patient has a full-thickness burn all the way round the forearm. Which complication must be watched for closely?

  1. AHypoglycaemia caused by the body using glucose to heal the burn
  2. BExcessive bleeding from the burn surface needing an urgent blood transfusion
  3. CLoss of circulation to the hand as swelling builds under tight burned skin
  4. DDelayed hair growth on the arm
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 29 mmHg (3.9 kPa). Use the rule that in acute respiratory alkalosis HCO₃⁻ falls by 2 mmol/L for every 10 mmHg that PaCO₂ is below 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 29 mmHg (3.9 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 36 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 36 mmol/L
PaCO₂ = mmHg
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 28/min, SpO₂ 96% on supplemental oxygen, blood pressure 142/86 mmHg, pulse 64/min, alert, temperature 39.2 °C. What is the NEWS2 total score?

RR 28SpO₂ 96%O₂SBP 142HR 64AT 39.2 °C
NEWS2 =
8.Clinical assessment scoresHard
83?SBPDBPmmHgMAP = 65

Practice exercise (made-up values, not clinical guidance). The team aims for a mean arterial pressure of at least 65 mmHg. A patient’s systolic pressure is 83 mmHg. Using MAP = (SBP + 2·DBP)/3, what is the lowest diastolic pressure DBP that still gives a MAP of 65 mmHg?

MAP 65 mmHgSBP 83 mmHg
DBP = mmHg
9.Enteral & parenteral nutrition calculationsMedium
68 g/L1.2 g/kg/day45 mL/h70 kg16 h/dayΔP = ? g

Practice exercise (made-up values, not clinical guidance). A 70 kg patient needs 1.2 g of protein per kg a day. The tube feed contains 68 g of protein per litre and runs at 45 mL/h for 16 hours a day. How many grams of extra protein ΔP a day are still needed? Round to one decimal place.

70 kg1.2 g/kg/day68 g/L45 mL/h · 16 h
ΔP = g/day
10.Enteral & parenteral nutrition calculationsHard
150 kg182 cmmanBMI = kg/m²E = ? kcal/day

Practice exercise (made-up values, not clinical guidance). A critically ill man is 182 cm tall and weighs 150 kg. The practice protocol gives 14 kcal/kg of actual body weight per day if the BMI is 30–50 kg/m², and 25 kcal/kg of ideal body weight (Devine) per day if the BMI is above 50 kg/m². Find the energy goal E in kcal/day. Round to the nearest whole number.

182 cm150 kgmanBMI 30–50: 14 kcal/kg actualBMI > 50: 25 kcal/kg IBW
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows atrial flutter. Measure the flutter-wave interval and find the atrial rate in beats per minute.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
atrial rate = bpm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVsecond-degree AV block type I (Wenckebach)second-degree AV block type IIsinus bradycardiathird-degree (complete) AV block

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1second-degree AV block type I (Wenckebach)
  2. 2second-degree AV block type II
  3. 3sinus bradycardia
  4. 4third-degree (complete) AV block
13.Prioritization & delegationMedium

A parent of a child with influenza talks with the nurse. Which statement shows a need for further teaching?

  1. A“I will give my child plenty of fluids.”
  2. B“I will give my child aspirin to bring the fever down.”
  3. C“I will keep my child home from school and away from others while unwell.”
  4. D“I will call if my child has trouble breathing.”
14.Prioritization & delegationHard

Which patient is the most appropriate to assign to an LPN/LVN?

  1. AA patient who has just arrived from the emergency department with pneumonia and confusion
  2. BA patient with a tracheostomy placed this morning who is coughing up blood
  3. CA patient on a new IV medication that needs frequent titration
  4. DA patient with a long-standing tracheostomy who needs routine suctioning and care
15.Infection control & patient safetyMedium

An order reads “Give potassium chloride by IV push.” What should the nurse do?

  1. AGive it slowly by IV push over two minutes while watching the cardiac monitor
  2. BGive half by IV push and the rest later
  3. CDilute it in a small syringe and push it
  4. DNot give it, and contact the prescriber, because it is never given by IV push
16.Infection control & patient safetyHard

A patient’s WBC is 4,000/mm3, with 30% neutrophils and 5% bands. What is the absolute neutrophil count (ANC)?

  1. A140/mm3
  2. B1,200/mm3
  3. C1,400/mm3
  4. D3,500/mm3
17.Lab values & electrolytesMedium

A patient’s hemoglobin is 7.8 g/dL (78 g/L). Which findings would the nurse expect?

  1. AFatigue, pallor, a fast heart rate and breathlessness on exertion
  2. BA slow heart rate, flushed skin and a high blood pressure
  3. CItching, yellow skin and dark urine
  4. DHeadache, nosebleeds and a red face
18.Lab values & electrolytesHard

A patient with suspected Cushing syndrome takes dexamethasone at night. The next morning, the cortisol is still high. What does this suggest?

  1. AThe result is normal, as dexamethasone raises cortisol
  2. BCortisol is being produced without normal feedback control
  3. CThe patient has primary hypothyroidism instead
  4. DThe adrenal glands are not able to produce enough cortisol

3Solutions

1.Nursing fundamentals

Answer: C · The output is liquid and contains a lot of water and salt

Why this is the answer

The colon normally reabsorbs water and salt. An ileostomy bypasses it, so high output can quickly cause dehydration and low sodium; output is monitored and fluids encouraged.

Answer

C · The output is liquid and contains a lot of water and salt
2.Nursing fundamentals

Answer: A · Respect the refusal, make sure they understand the consequences, inform the team and document it

Why this is the answer

An adult with capacity may refuse treatment. The nurse should explore the reasons, give information, inform the prescriber and document. Covert administration without proper legal process is not acceptable.

Answer

A · Respect the refusal, make sure they understand the consequences, inform the team and document it
3.Clinical nursing

Answer: D · Flattened T waves and prominent U waves

Why this is the answer

Low potassium causes flattened or inverted T waves, ST depression and U waves. It increases the risk of arrhythmias, especially in patients on digoxin.

Answer

D · Flattened T waves and prominent U waves
4.Clinical nursing

Answer: C · Loss of circulation to the hand as swelling builds under tight burned skin

Why this is the answer

Circumferential full-thickness burns form a tight eschar that acts like a tourniquet as oedema develops. Neurovascular checks are needed, and escharotomy may be required.

Answer

C · Loss of circulation to the hand as swelling builds under tight burned skin
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 21.8 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|29 − 40| = 11 mmHg → 1.1 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 − 2·1.1 = 21.8 mmol/L

Answer

HCO₃⁻ = 21.8 mmol/L
6.Arterial blood gas interpretation

Answer: PaCO₂ = 46.2 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·36 + 21 = 46.2 mmHg

Answer

PaCO₂ = 46.2 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

7.Clinical assessment scores

Answer: NEWS2 = 7

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 28/min → 3
SpO₂ 96% → 0
on oxygen → 2
SBP 142 mmHg → 0
HR 64/min → 0
alert (A) → 0
T 39.2 °C → 2

Add

NEWS2 = 3 + 0 + 2 + 0 + 0 + 0 + 2 = 7

Answer

NEWS2 = 7
8.Clinical assessment scores

Answer: DBP = 56 mmHg

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Rearrange

DBP = (3·MAP − SBP)/2

Substitute

DBP = (3·65 − 83)/2 = 112/2 = 56 mmHg

Answer

DBP = 56 mmHg
9.Enteral & parenteral nutrition calculations

Answer: ΔP = 35 g/day

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.2·70 = 84 g/day

Protein from the feed

45·16 = 720 mL = 0.72 L
0.72·68 = 48.96 g/day

Shortfall

ΔP = 84 − 48.96 = 35.04 ≈ 35 g/day

Answer

ΔP = 35 g/day
10.Enteral & parenteral nutrition calculations

Answer: E = 2100 kcal/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). For BMI 30–50 the energy goal is 11–14 kcal/kg of actual body weight per day; above 50 it is 22–25 kcal/kg of ideal body weight per day. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 150/1.82² = 45.28 kg/m²

Energy goal

BMI 30–50: kcal per kg of actual body weight.

E = 14·150 = 2100 kcal/day

Answer

E = 2100 kcal/day
11.ECG rhythm strip interpretation

Answer: atrial rate = 250 bpm

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Flutter waves

F–F = 6 small boxes = 0.24 s → 1500 ÷ 6 = 250 per minute

QRS complexes

R–R = 24 small boxes = 0.96 s → 1500 ÷ 24 = 63 per minute
conduction ratio = 250 ÷ 63 = 4:1

Answer

atrial rate = 250 bpm
12.ECG rhythm strip interpretation

Answer: second-degree AV block type II

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 7 QRS complexes in 6 s, × 10 = 70 per minute.
2. Rhythm: the P waves are regular; R–R is regular except for a long pause where a QRS is missing.
3. P waves: upright and regular (P–P 0.72 s, 83 per minute); one P in every 4 is not followed by a QRS.
4. PR interval: constant at 0.18 s in the conducted beats.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type II

Answer

second-degree AV block type II

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: B · “I will give my child aspirin to bring the fever down.”

Why this is the answer

Aspirin in children with viral illnesses such as influenza or chickenpox is linked to Reye syndrome. Fluids, rest at home and reporting breathing trouble are correct.

Answer

B · “I will give my child aspirin to bring the fever down.”
14.Prioritization & delegation

Answer: D · A patient with a long-standing tracheostomy who needs routine suctioning and care

Why this is the answer

Routine tracheostomy care for a stable, long-term patient fits the LPN/LVN role in most settings. Fresh or bleeding tracheostomies, new admissions and titrated IV drugs need RN assessment.

Answer

D · A patient with a long-standing tracheostomy who needs routine suctioning and care
15.Infection control & patient safety

Answer: D · Not give it, and contact the prescriber, because it is never given by IV push

Why this is the answer

Potassium chloride given by IV push can cause fatal cardiac arrhythmias and arrest. It is only given diluted by controlled infusion, so the nurse does not give it and contacts the prescriber.

Answer

D · Not give it, and contact the prescriber, because it is never given by IV push
16.Infection control & patient safety

Answer: C · 1,400/mm3

Why this is the answer

ANC = 4,000 × (0.30 + 0.05) = 1,400/mm3. This is below normal (neutropenia), so the patient has a raised risk of infection.

Answer

C · 1,400/mm3
17.Lab values & electrolytes

Answer: A · Fatigue, pallor, a fast heart rate and breathlessness on exertion

Why this is the answer

Anemia reduces oxygen delivery. The heart beats faster to compensate, and the patient feels tired and breathless with activity and looks pale. Severe anemia can cause chest pain in people with heart disease.Checked against: Anemia · MedlinePlus (NIH) (2026)

Answer

A · Fatigue, pallor, a fast heart rate and breathlessness on exertion
18.Lab values & electrolytes

Answer: B · Cortisol is being produced without normal feedback control

Why this is the answer

Dexamethasone normally suppresses ACTH and lowers morning cortisol. Failure to suppress suggests autonomous cortisol excess (Cushing syndrome). Further tests then find the source, such as a pituitary or adrenal tumor.

Answer

B · Cortisol is being produced without normal feedback control

ExamProblems · examproblems.com/courses/nursing-fundamentals